Recovery Begins Here
Call 24/7 (888) 263-0631

We’re open everyday 24/7
Get help now
Free & confidential

(888) 263-0631

Heroin Overdose Symptoms and Immediate Help

Begin the path to lasting recovery.

Call Now (888) 263-0631

Heroin users have to get used to dealing with uncertainty. Each time they use the highly addictive illegal opiate drug, they risk overdosing on it. And, each time they do, the situation could end in permanent injury or death. No one is safe from that possibility, whether the person is new to heroin, dabbles in it every once and while, or has used it for a long time.

Thousands of people—at least 517,000 people in the U.S., according to data from the American Society of Addiction Medicine—are grappling with heroin addiction. All of these users, perhaps more, are in danger. Data suggest the numbers are rising.

It was reported that more U.S. adults died from heroin overdoses than from gun violence in 2015. And the National Institute on Drug Abuse (NIDA) reports that the largest increase in heroin use is happening among U.S. adults between the ages of 18 and 25.

In addition to the overdose threat, using today’s heroin is a risk to one’s health and life. Why? Because it may not be heroin at all. It could be synthetic heroin, which is really fentanyl, a deadly substance that is 30 to 50 times stronger than morphine that can kill users with just a few grains equivalent to the size of salt. Or, the batch used could be mixed with fentanyl or other harmful substances.

Heroin overdoses have increased in recent years, and recent data show that heroin is turning up in more overdose cases. These increases have contributed to the unprecedented opioid epidemic that is so massive and widespread that it was declared a public health emergency in 2017.

WHAT IS HEROIN?

Heroin comes from morphine that is taken from the seed pods of the Asian opium poppy plant. The powdered substance is mostly thought of as being white in color, but it also can come in brown or pink or as a black tar-like substance.  All of it is three times stronger than morphine and users smoke it, snort it, or dissolve it in water so they can inject into their veins and straight into their bloodstreams.

This Schedule I drug is called H, Smack, Black Tar, Mud, Dragon, Mexican Brown, and Thunder among other nicknames in the recreational drug scene.

Heroin dealers often cut their supply with other substances to make it last longer. Any of these adulterants could include baking soda, flour, starch sugar, starch, powdered milk, caffeine, rat poison, other potent pain relievers, and other products. It is easy to pass off a batch of heroin with harmful ingredients in it, which only increases the unpredictability of each batch used.

There are heroin users who also add their own substances to the mix to enhance the highs of the drug they are using. This only raises the chances of an overdose.

WHAT HAPPENS AFTER A PERSON USES HEROIN?

Once heroin reaches the brain, it converts back into morphine and quickly binds to the mu-opioid receptors (MORs). These receptors are responsible for pleasure and pain and are located in the brain’s reward center. Once these receptors are activated, the brain chemical dopamine is released. In fact, more dopamine floods the brain than it knows what to do with. The euphoric rush heroin users feel when this happens just reinforces drug-taking behavior, NIDA explains.

The highs experienced last for various periods depending on how heroin enters the body. Users can feel the drug take effect within 10 to 15 minutes of snorting or smoking it. Injecting it ensures users will reach the highs much faster as the substance goes directly into the bloodstream. It only takes a few minutes for an intramuscular or intravenous injection to take effect.

Heroin users may get warm, flushed skin, a dry mouth, and numbness in the arms and legs as they use it. Other common states include being in a mental fog and unable to think clearly. This toxic substance also affects parts of the brain that control heart rate as well as sleeping and breathing. Excessive heroin use changes the physical structure and physiological changes in the brain. These changes make it hard to stop using heroin and users get pulled in deeper into their addiction.

The changes that result from chronic heroin use can create imbalances in neuronal and hormonal systems that are not easily reversed, according to the National Institute on Drug Abuse. Heroin users may also find they have difficulties with making decisions and regulating their behavior. These conditions have been linked to the breakdown of white matter in the brain that results from regular heroin use.

HEROIN OVERDOSE SYMPTOMS

With the uncertainty of heroin batches circulating the streets today, it can be quite easy to overdose. New users may take too much, which also opens the door to that outcome, and all users are vulnerable to whatever fate awaits them when they use.

So, how can one tell when a heroin overdose has occurred? NIDA writes that heroin overdose occurs when a person uses enough of the drug to cause a life-threatening reaction or death.

“A large dose of heroin depresses heart rate and breathing to such an extent that a user cannot survive without medical help,” it says. Any of the following indicate that heroin overdose has happened:

  • No breathing
  • Shallow breathing
  • Low blood pressure
  • Weak pulse
  • Unusually tiny pupils
  • Dry mouth
  • Discolored tongue
  • Bluish lips, nails
  • Stomach or intestine spasms
  • Delirium
  • Disorientation or confusion
  • Uncontrollable muscle movements
  • Constipation
  • Extreme drowsiness
  • Coma

IMMEDIATE HELP FOR HEROIN OVERDOSE

If any of these conditions are present after heroin use, overdose likely has occurred and medical attention must be sought right away. Time is important when handling an emergency such as this. Heroin overdose can happen fast and there may only minutes to respond.

NALOXONE (NARCAN)

Some heroin overdoses can be caught in time and reversed if the person who overdosed is given naloxone, a prescription medication known by the brand name Narcan. The U.S. Food and Drug Administration (FDA) approved this potentially life-saving medication for use in 2014. It blocks the effects of opioids to reverse the overdose as it is injected under the skin or into a muscle or sprayed into the nostrils of the nose. A naloxone dose can work within five minutes to help the affected person breathe more normally and make it easier for them to wake up. Emergency medical responders, family members, police, caregivers, and others who have been trained to administer Narcan can give it to users who have overdosed.  

The longer the brain goes without oxygen because of breathing difficulties brought on by a heroin overdose, the more likely damage is to occur. That means that window to save a life is a narrow one. It is important to note that while Narcan has been successful in some cases, it does not guarantee that someone will be saved from the unfortunate outcomes of overdose.

As mentioned earlier, the batches of heroin out there on the streets are laden with stronger drugs and other poisonous substances that can reduce Narcan’s effectiveness. It can take multiple tries before Narcan works because the substance the affected person took was not pure heroin.

Another thing to consider is that the effects of an overdose can outlast naloxone, which means users who have overdosed can go back into an overdosed state when naloxone wears off. The antidote can last 30 minutes and will mostly wear off after 90 minutes. A person who has received a naloxone treatment may need one or more after receiving the first one.

Also, it is possible for the effects of an overdose to outlast the effects of naloxone, which means users who have overdosed can slip back into that state after the naloxone wears off. According to Stop Overdose Illinois, naloxone can wear off after 30 minutes and will mostly vanish after 90 minutes. It is advised to watch a person who has received naloxone treatment because they can still be in overdose mode and need another naloxone treatment.

CALLING POISON CONTROL

You can reach your local poison control center by calling the National Poison Control’s hotline at 1-800-222-1222 from anywhere in the U.S. MedlinePlus advises that the vital information of the person who has overdosed is on hand and ready, such as:

  • Weight, age, and medical condition of the person who’s overdosed
  • How much heroin the person took if known
  • When they took it

Emergency help can be accessed as well by calling 911 or going to a nearby hospital emergency room or Urgent Care.

Have Questions? Call 24/7.
Calling Is Free & Confidential.

(888) 263-0631

COVID-19 Advisory: We are accepting patients and offering telehealth options. Click here for more information.